Virginia, 2003

Damaging Wind in Virginia, July 28, 2003

July 28, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:40 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT MON JUL 28 2003

OUR WX WILL BE UNSETTLED THRU THE REMAINDER OF THE WK
DUE TO A FRNTL BNDRY DROPPING THRU THE REGION OVRNGT
INTO TUE...THEN RETURNING NWRD ACRS AREA THU INTO
ERLY SAT.

GOING WITH LIKELY POPS FOR SHRAS/TSRAS ACRS LWR MD
TNGT...WITH 50 TO 30 POPS FM N TO S OVR REST OF CWA
AS FRNT SAGS S.  FRNT DROPS ACRS SRN CNTIES DURING
TUE...RESULTING IN HI CHC POPS.  WILL MAINTAIN 40
POP ACRS NRN ZNS.  THESE POPS MAY NEED TO BE BUMPED
UP FOR TUE EVERYWHERE...DEPENDING ON POSITION OF
FRNT/AMT OF INSTAB AND DEEPER MOIST AVAILABLE.

WILL MAINTAIN CHC POPS TUE NGT (HIEST CHC SRN/SE)
DUE TO PROXIMITY OF FRNT.  WILL JUST HAVE CHC POPS
ACRS EXTRM SRN/SE CNTIES WED AND WED NGT.

CHC SHRAS/TSRAS WILL CONTINUE THU THRU FRI EVERYWHERE
AS FRNT STARTS TO MOVE BACK N AND ACRS REGION.  FOR
SAT AND SUN...AT THIS TIME...WILL ONLY HAVE CHC POPS
FOR WRN 1/2 OF CWA AS BERMUDA HI TRIES TO BLD IN.

.PRELIMINARY TEMPS/POPS...
SBY 72 78 65 81 / 60 40 30 10
OXB 73 78 65 78 / 60 40 30 10
ECG 76 85 71 83 / 30 50 50 40
ORF 76 83 70 82 / 40 50 50 30
PHF 74 83 69 82 / 40 50 50 30
AKQ 73 83 69 82 / 40 50 40 30
RIC 73 81 67 82 / 50 40 30 10
FVX 72 80 66 81 / 50 40 40 10

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

32
Hazardous weather outlook, Jul 28, 4:30 AM EST, 14 hours 12 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

OTHER THAN SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS AND
POTENTIALLY FREQUENT LIGHTNING...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 28, 5:37 PM EST, 1 hour 5 minutes before
VAZ072-073-076>078-085-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS MOVING INTO ACROSS THE NORTHERN NECK...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM EDWARDSVILLE TO
RUMFORD...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL REACH...
   OPHEILA AND KING WILLIAM AROUND 640 PM...
   SMITH POINT AND SOMERS AROUND 645 PM...
   KING AND QUEEN COURTHOUSE AND WICOMICO CHURCH AROUND 650 PM...
   FAIR PORT AND LANCASTER AROUND 655 PM...
   SAMOS AND REHOBOTH CHURCH AROUND 700 PM...
   CHURCH VIEW AND VELMA AROUND 705 PM.

THE STRONGEST STORM WAS LOCATED NEAR CROUCH IN KING AND QUEEN COUNTY.
EXPECT TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING AS THESE STORMS
MOVE THROUGH. THIS MUCH RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

44

&&
LAT...LON 3797 7627 3771 7726 3750 7687 3776 7589
Special weather statement, Jul 28, 5:45 PM EST, 57 minutes before
VAZ063-066>071-080-083-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS MOVING TOWARD THE I 95 CORRIDOR FROM
RICHMOND TO THE TRI CITIES...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACON TO 3 MILES
SOUTHEAST OF SCHOLFIELD...MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   FINE CREEK MILLS AND AMELIA COURTHOUSE AROUND 650 PM...
   SUBLETTS AND SCOTTS FORK AROUND 655 PM...
   MOSELEY AND BLACKSTONE AROUND 700 PM...
   ROSLYN HILLS AND TUCKAHOE AROUND 705 PM...
   RICHMOND AND CHESTER AROUND 710 PM...
   LAKESIDE AND CHAMBERLAYNE AROUND 715 PM...

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3759 7796 3700 7843 3707 7746 3765 7698
Special weather statement, Jul 28, 5:52 PM EST, 50 minutes before
VAZ062>064-072-074>076-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL VIRGINIA...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
FORT A.P. HILL TO 3 MILES NORTHWEST OF THREE SQUARE...MOVING EAST AT
20 MPH.

THE THUNDERSTORMS WILL REACH...
   COATESVILLE AROUND 655 PM...
   NOEL AND IRWIN AROUND 700 PM...
   GOOCHLAND AND MONTPELIER AROUND 705 PM...
   VONTAY AND SUPPLY AROUND 710 PM...
   OILVILLE AND OLIVER AROUND 715 PM...
   SPARTA AND GOODALL AROUND 720 PM...

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3818 7720 3765 7818 3765 7748 3817 7649
Special weather statement, Jul 28, 6:12 PM EST, 30 minutes before
VAZ073-085-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORM OVER KING WILLIAM COUNTY...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALKERTON...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL REACH...
   BRUINGTON AROUND 720 PM...
   STEVENSVILLE AROUND 725 PM...
   CROUCH AND KING AND QUEEN COURTHOUSE AROUND 730 PM...
   DRAGONVILLE AND INO AROUND 745 PM...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM AND
WIND GUSTS TO 45 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3783 7708 3765 7708 3762 7667 3784 7666
Special weather statement, Jul 28, 6:12 PM EST, 30 minutes before
VAZ073-085-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORM OVER KING WILLIAM COUNTY...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALKERTON...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL REACH...
   BRUINGTON AROUND 720 PM
   STEVENSVILLE AROUND 725 PM
   CROUCH AND KING AND QUEEN COURTHOUSE AROUND 730 PM
   DRAGONVILLE AND INO AROUND 745 PM

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM AND
WIND GUSTS TO 45 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3783 7708 3765 7708 3762 7667 3784 7666
Special weather statement, Jul 28, 6:40 PM EST, 2 minutes before
VAZ063-070>072-080-081-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT MON JUL 28 2003

...STRONG THUNDERSTORM MOVING INTO METRO RICHMOND AND TRI CITIES...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM EXTENDING FROM 2 MILES NORTHWEST OF
HANOVER TO 6 MILES SOUTH OF BEACH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL REACH...
   LAKESIDE AND DOWNTOWN RICHMOND AROUND 740 PM...
   SUTHERLAND AND HANOVER AROUND 745 PM...
   CALNO AND BENSLEY AROUND 750 PM...
   MANGOHICK AND MECHANICSVILLE AROUND 755 PM...
   DUANE FORK AND CHESTER AROUND 800 PM...
   GLOBE AND PETERSBURG AROUND 805 PM...

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.

44

&&
LAT...LON 3786 7747 3718 7778 3717 7732 3792 7700

The radar

The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
July 28, 6:42 PM EST
Where
Powhatan County, 2 mi W of Clayville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.430, -77.850

Several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378157.